On the medication front, there are now "four pillars of survival" in the setting of heart failure with reduced ejection fraction (EF), a cardiologist told a gathering of hospitalists. The quartet of drugs are beta blockers, angiotensin receptor–neprilysin inhibitors, mineralocorticoid receptor antagonists, and the newest addition ─ sodium-glucose cotransporter 2 inhibitors.
"If we use all four of these medications, the absolute risk reduction [in mortality] is 25% over a 2-year period," said cardiologist Celeste T. Williams, MD, of Henry Ford Hospital, in Detroit, Michigan, during a presentation about heart failure care at the Society of Hospital Medicine (SHM) 'Converge' 2021 Annual Meeting. "So it is very important that we use these medications," she said.
But managing the medications, she said, can be challenging. Williams offered these tips about the use of medication in heart failure:
Beta blockers are crucial players.
"Beta blockers save lives," Williams said, "but there's always a debate about how much we should titrate beta blockers."
How can you determine the proper titration? Focus on heart rates, she recommended. "We know that higher heart rates in heart failure patients are associated with worse outcomes. There was subgroup analysis in the BEAUTIFUL study that looked at 5300 patients with EF less than 40% who had CAD [coronary artery disease]. They found that patients with heart rates greater than 70 had a 34% increased risk of cardiovascular death and a 53% increased risk of heart failure hospitalization compared to heart rates less than 70."
Focus on getting your patient's heart rate lower than 70 while maintaining their blood pressure, she said.
"Another question we have is, When these patients come into hospitals, what should we do with the beta blocker? Should we continue it? Should we stop it? If you can, you always want to continue the beta blocker or the ACE [angiotensin-converting enzyme] inhibitor, because studies have shown us that the likelihood for patients to be on these medications 90 days later is dismal," she said. "But you also need to look at the patient. If the patient is in cardiogenic shock, their beta blocker should be stopped."
Consider multiple factors when titrating various medications.
"In the hospital, we always will look at hemodynamic compromise in the patient. Is the patient in cardiogenic shock?" Williams said. "We also must think about compliance concerns. Are the patients even taking their medication? And if they are taking their medications, are they tolerating standard medical therapy? Are they hypotensive? Are they only able to tolerate minimal meds? Have you seen that their creatine continues to rise? Or are they having poor diuresis with the rise in diuretics?"
All these questions are useful, she said, as you determine whether you should titrate medication yourself or refer the patient to an advanced heart failure specialist.
Understand when to stick with guideline-directed medical therapy.
Williams said another question often arises: "If your patient's EF recovers, should you stop guideline-directed medical therapy [GDMT]?" She highlighted a TRED-HF study that evaluated patients who had recovered from dilated, nonischemic cardiomyopathy and were receiving GDMT. "They withdrew GDMT for half of the patients and looked at their echoes 6 months later. They found that 40% of the patients relapsed. Their EFs went below 40% again. Stopping medications is not the best idea for most of these patients."
However, she said, there are scenarios in which GDMT may be withdrawn, such as for patients with tachycardia-induced cardiomyopathies whose EF recovers after ablation, those whose EF recovers after alcoholic cardiomyopathy, and those who receive valve replacements. "We need to remember that a lot of the patients who develop stage C heart failure have risk factors. Even though their heart failure has recovered, they have risks that need to be treated, and you can use the same medications that you use for heart failure to control their risk. Therefore, you would not get into trouble by withdrawing their medications."
She added: "If you're unable to titrate GDMT because the blood pressure is too soft, the creatine continues to rise, or the patient just has a lot of heart failure symptoms, this is indicative that the patient is sicker than they may appear." At this point, defer to a heart failure specialist, she said.
Consider ivabradine as an add-on when appropriate.
In some cases, a heart rate of less than 70 bpm will not be achieved even with GDMT and maximum tolerated doses, Williams said. "If they're in sinus, you can add on a medication called ivabradine, which was studied in the SHIFT study. This looked at patients with EF of less than 35% who had class 2-3 heart failure in sinus rhythm. They had to have a hospitalization within the last 12 months. The patients were randomized to either ivabradine or placebo. The primary outcome was CV [cardiovascular] death or heart failure hospitalization. They found that patients who had ivabradine had a decrease in heart failure hospitalization."
The lesson, she said, is that "ivabradine is a great medication to add on to patients who are still tachycardic in sinus when you cannot titrate up the beta blocker."
Society of Hospital Medicine (SHM) 'Converge' 2021 Annual Meeting: Update in Heart Failure. Presented May 6, 2021.
Williams reports no relevant financial relationships.
Medscape Medical News © 2021
Send news tips to firstname.lastname@example.org.
Cite this: Medication in Heart Failure: Pro Tips on Therapy With the 'Four Pillars of Survival' - Medscape - Jun 02, 2021.